Wyoming, 2018Damaging Wind in Wyoming, July 11, 2018
July 11, 2018 · NWS CYS · 1 event in 1 county or zone
A thunderstorm produced strong winds over far northern Carbon County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced strong winds over far northern Carbon County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 11, 12:44 PM MST, 4 hours 26 minutes earlier.
Area forecast discussion, Jul 11, 12:44 PM MST, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
144 PM MDT Wed Jul 11 2018
.SHORT TERM...(This evening through Thursday)
Issued at 1255 PM MDT Wed Jul 11 2018
The strong ridge of high pressure continues to subsist across
portions of the central plains. Afternoon water vapor imagery
showed an upper level sup tropical low impinging on the western
side of the ridge over Colorado and New Mexico. Scattered popcorn
convection was noted along the periphery of the ridge and in the
core of a moist plume extending northward from the southern
Pacific.
At the local level, satellite showed a dense cu field developing
along the Laramie Range and points westward.A few showers and
thunderstorms were developing over eastern Carbon county.
Dewpoints out west were quite a bit higher than normal thanks to
monsoonal moisture moving up from the south. Observations of upper
40s to low 50s combined with temperatures in the 80s were
contributing to ML cape on the order of 1500 j/kg. Shear is very
weak thanks to the upper level high and any storm organization
will be very brief. Biggest threats from any storms this afternoon
and evening will be marginally severe hail and occasional
downburst from collapsing cells. Expect convection to die down
some near sunset but a few cells will persist overnight as an
upper level trough makes a glancing blow across the north.
A cold front will drop south tonight and early Thursday which
will bring a brief respite from the heat. Moisture pooled along
the front will also help fuel more wide spread showers and
thunderstorms Thursday afternoon and evening. The extra cloud
cover and showers will keep temperatures in the upper 70s to low
80s. Storms will continue into Thursday evening before dying off
overnight.
.LONG TERM...(Thursday night through Wednesday)
Issued at 1255 PM MDT Wed Jul 11 2018
The long term pattern looks to remain partially active with
periods of showers and storms followed by brief drying. The ridge
of high pressure will again begin to strengthen Friday and
Saturday. This wil bring the warm temperatures back with triple
digit heat possible in Nebraska for the first part of the weekend.
A second cold front will drop down on Sunday bringing another
shot of moisture to southeastern Wyoming and western Nebraska.
Showers and storms should be scattered to numerous through the
afternoon and evening hours. Scattered storms will be possible
each afternoon through Tuesday with remnant moisture and modest
west northwesterly flow aloft. This should keep isolated chances
for showers and storms along with warm temperatures in the
forecast through the end of the week.
Models diverge in the longer term about the strengthen and the
position of the upper level ridge. Depending on where that sets up
moisture could work its way north to fuel daily thunderstorm
chances. The GFS is quite a bit more amplified than the EURO but
both solutions continue to show strong heights aloft with warm
temperatures through the middle of the month.
&&
.AVIATION...(For the 18Z TAFS through Thursday morning)
Issued at 1125 AM MDT Wed Jul 11 2018
VFR conditions are expected over the eastern plains today and
through tonight with most of the shower and tstorm activity
remaining west of I-25. These thunderstorms have a small chance at
impacting areas along I-25 by this evening, but chances are
relatively low. MVFR conditions or near MVFR conditions and rain
are expected at KRWL this afternoon through late this evening. KLAR
may receive some of this activity as well, but the heavier rainfall
may stay just north and west of the Laramie Valley. Will need to
monitor the potential for fog late tonight, mainly for KRWL
depending on how much rain falls.
&&
.FIRE WEATHER...
Issued at 1255 PM MDT Wed Jul 11 2018
High relative humidity and low winds will keep critical fire
weather conditions unlikely for the next 48 hours.Scattered
showers and thunderstorms are expected this afternoon and evening.
Wetting rain will be likely with the slow moving storms.
High pressure will begin to weaken ahead of this weekend which
will allow some stronger winds and drier air to move in by Friday.
This could bring marginal fire weather conditions across
poritons of western Carbon county and the southern laramie range,
however confidence in critical criteria being met is low.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&
SHORT TERM...AL
LONG TERM...AL
AVIATION...TJT
FIRE WEATHER...AL
Hazardous weather outlook, Jul 11, 1:44 PM MST, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
244 PM MDT Wed Jul 11 2018
WYZ101>119-122045-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
244 PM MDT Wed Jul 11 2018
This hazardous weather outlook is for southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Thunderstorms will increase in coverage late this afternoon and
into tonight. Some strong thunderstorms are possible, mainly west
of the Interstate 25 corridor. Slow storm motion may result in
isolated flash flooding and flooding of area creeks into tonight.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Thunderstorms will continue late this week and into the weekend.
Some strong thunderstorms and isolated flash flooding possible
Thursday afternoon and evening across the eastern plains.
.Spotter information statement...
Spotter activation will not be required at this time.
NEZ002-003-019>021-054-055-095-096-122045-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
244 PM MDT Wed Jul 11 2018
This hazardous weather outlook is for portions of western
Nebraska.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Other than a stray thunderstorm across the northern Nebraska
panhandle tonight, no widespread hazardous weather is expected.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Thunderstorms will continue late this week and into the weekend.
Some strong thunderstorms and isolated flash flooding possible
Thursday afternoon and evening across western Nebraska.
.Spotter information statement...
Spotter activation will not be required at this time.
In the hours before
Special weather statement, Jul 11, 4:12 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
512 PM MDT WED JUL 11 2018
WYZ104-105-109-110-120000-
Shirley Basin WY-North Snowy Range Foothills WY-
Central Carbon County WY-Ferris/Seminoe/Shirley Mountains WY-
512 PM MDT WED JUL 11 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARBON COUNTY UNTIL
600 PM MDT...
At 512 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Battle Mountain, or 45 miles northeast of Rawlins,
moving northwest at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern Carbon
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4203 10620 4186 10649 4219 10688 4241 10648
TIME...MOT...LOC 2312Z 149DEG 19KT 4206 10641
Allen
Special weather statement, Jul 11, 4:15 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
515 PM MDT WED JUL 11 2018
WYZ105-110-115-120000-
Shirley Basin WY-North Snowy Range Foothills WY-Laramie Valley WY-
515 PM MDT WED JUL 11 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CARBON AND CENTRAL
ALBANY COUNTIES UNTIL 600 PM MDT...
At 515 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Arlington, or 26 miles northwest of Laramie, moving
northwest at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Rock River.
This includes Interstate 80 in Wyoming between mile markers 275 and
288.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4153 10582 4143 10602 4177 10636 4191 10605
TIME...MOT...LOC 2315Z 149DEG 19KT 4156 10598
Allen
Special weather statement, Jul 11, 4:54 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
554 PM MDT WED JUL 11 2018
WYZ106-120045-
Central Laramie Range and Southwest Platte County WY-
554 PM MDT WED JUL 11 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PLATTE COUNTY UNTIL
645 PM MDT...
At 553 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Bordeaux, or 16 miles south of Wheatland, moving
northwest at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southwestern Platte
County.
LAT...LON 4184 10488 4173 10508 4182 10527 4199 10525
4203 10512
TIME...MOT...LOC 2353Z 126DEG 12KT 4182 10505
AllenThunderstorm Wind, Carbon
- When
- July 11, 5:10 PM MST to 5:15 PM MST
- Where
- Carbon County, 5.37 mi WNW of Seminoe Dam
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.200, -107.000
Estimated wind gusts of 55 to 60 mph were observed west of Seminoe Dam.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 11 to 15, 20188 deaths · 2 events
- Rip Current in Florida, July 11, 20181 death · 1 event
- Damaging Winds and Heavy Rain in Arizona, July 11, 2018$2.0 million · 52 kt wind · 3 events
- Flash Flooding and Damaging Wind in California, July 11 to 14, 2018$666,000 · 16 events
- Tornadoes and Hail in Minnesota, July 11 to 12, 2018$144,000 · EF1 · 14 events
- Flash Flood and Damaging Wind in Minnesota, July 11 to 12, 2018$270,000 · 56 kt wind · 8 events
- Flash Flooding and Damaging Winds in Minnesota, July 11 to 12, 2018$75,000 · 50 kt wind · 15 events
- Flash Flood and Debris Flows in California, July 11, 2018$51,000 · 54 kt wind · 8 events
- Flash Flooding and Damaging Wind in Nevada, July 11 to 14, 2018$39,000 · 50 kt wind · 10 events
- Flash Flooding and Dust Storm in Arizona, July 11 to 14, 2018$32,000 · 13 events
- Lightning Strike in Louisiana, July 11, 2018$50,000 · 1 event
- Hail and Damaging Winds in Arkansas, July 11 to 16, 2018$20,000 · 61 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779625.